zbMATH — the first resource for mathematics

Global properties of a class of overdetermined systems. (English) Zbl 1034.32024
The authors study a class of overdetermined systems of two complex linear differential equations on the three-dimensional real torus with one unknown function described as follows. Let \(\varphi=a\,dt + b\,ds\) be a real analytic closed differential \(1\)-form on the two-dimensional torus with periodic coordinates \((t,s)\) and let \(\Pi\) be the product of the torus and the circle with coordinate \(x\). Then \(\psi=dx + i\varphi, \, i = \sqrt{-1},\) is a complex \(1\)-form on \(\Pi.\) The operator of the system in question is formed by a pair of complex vector fields \(\upsilon_1=\frac{\partial}{\partial t} - i a\frac{\partial}{\partial x }\) and \(\upsilon_2=\frac{\partial}{\partial s} - i b\frac{\partial}{\partial x}\) which are orthogonal to \(\psi.\) In other words: the total differential \(du = u_xdx + u_sds + u_tdt\) of the unknown function is equal modulo of the constructed form \(\psi\) to \(\chi= fdt + gds\) determining the right side of the system.
Problems of the existence of solutions for such systems and their smoothness are investigated in detail. In particular, it is proved that under natural requirements on compatibility and periodicity a necessary and sufficient condition of the global solvability of the system is in fact its local solvability. In a similar case the latter condition was considered by L. Nirenberg and F. Trèves [Commun. Pure Appl. Math. 16, 331–351 (1963; Zbl 0117.06104)]; in the context of the paper under review one can formulate it in such a way: the local primitives of the differential form \(\varphi\) determine maps which are open at all the regular points of the zero-set defined by the coefficients of the \(1\)-form. If the local condition fails then the system turns out to be non hypoelliptic. In order to prove this claim the authors construct a non-smooth function which is transformed into smooth ones by the vector fields \(\upsilon_1\) and \(\upsilon_2.\)

32W50 Other partial differential equations of complex analysis in several variables
35N10 Overdetermined systems of PDEs with variable coefficients
35H10 Hypoelliptic equations
Full Text: DOI
[1] V.I. Arnold, Topological and ergodic properties of closed 1-forms with incommensurable periods, Funktsional. Anal. i Prilozhen. 25(2) (1991) 1-12, 96 (in Russian) (transl. in Funct. Anal. Appl. 25(2)) (1991) 81-90.
[2] Baouendi, M.S.; Treves, F., A microlocal version of Bochner’s tube theorem, Indiana univ. math. J., 31, 6, 885-895, (1982) · Zbl 0505.32013
[3] Bergamasco, A., Remarks about global analytic hypoellipticity, Trans. amer. math. soc., 351, 4113-4126, (1999) · Zbl 0932.35046
[4] Bergamasco, A.; Cordaro, P.; Malagutti, P., Globally hypoelliptic systems of vector fields, J. funct. anal., 114, 267-285, (1993) · Zbl 0777.58041
[5] Bergamasco, A.; Cordaro, P.; Petronilho, G., Global solvability for certain classes of underdetermined systems of vector fields, Math. Z., 223, 2, 261-274, (1996) · Zbl 0863.58062
[6] Bergamasco, A.; Nunes, W.; Zani, S., Global analytic hypoellipticity and pseudoperiodic functions, Mat. contemp., 18, 43-57, (2000) · Zbl 0979.35036
[7] Cardoso, F.; Hounie, J., Global solvability of an abstract complex, Proc. amer. math. soc., 65, 1, 117-124, (1977) · Zbl 0335.58015
[8] Epstein, D.B.A., Curves on 2-manifolds and isotopies, Acta math., 115, 83-107, (1966) · Zbl 0136.44605
[9] H. Hironaka, Subanalytic sets, in: Y. Kusunoki, S. Mizohata, M. Nagata, H. Toda, M. Yamaguti, H. Yoshizawa (Eds.), Number Theory, algebraic geometry and commutative algebra, in honor of Yasuo Akizuki, Kinokuniya Publications, Tokyo, 1973, pp. 453-493.
[10] Hirsch, M.W., Differential topology, Graduate texts in mathematics, Vol. 33, (1976), Springer New York · Zbl 0121.18004
[11] Krantz, S.G.; Parks, H.R., A primer of real analytic functions, (1992), Birkhäuser Berlin · Zbl 0767.26001
[12] Ore, O., Theory of graphs, Coloquium publications, Vol. 38, (1962), American Mathematical Society Providence, RI
[13] Schwartzman, S., Topological transitivity on the torus, Canad. math. bull., 37, 4, 549-551, (1994), (Bulletin Canadien de Mathématiques) · Zbl 0824.58039
[14] J. Sjöstrand, Singularités analytiques microlocales, Astérisque, Vol. 95, Soc. Math. France, Paris, 1982, pp. 1-166.
[15] Treves, F., Study of a model in the theory of complexes of pseudodifferential operators, Ann. of math, 104, 2, 269-324, (1976) · Zbl 0354.35067
[16] Treves, F., Hypoanalytic structures, (1992), Princeton University Press Princeton, NJ
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.